Format

Send to

Choose Destination
Am J Health Syst Pharm. 2014 Jul 1;71(13):1097-100. doi: 10.2146/ajhp130518.

Resolution of clopidogrel-associated polyarthritis after conversion to prasugrel.

Author information

1
Montgomery F. Williams, Pharm.D., BCPS, is Assistant Professor, College of Pharmacy, Belmont University, Nashville, TN. John A. Maloof III, M.D., is Physician, Department of Cardiology, Williamson Medical Center, Franklin, TN. montgomery.williams@belmont.edu.
2
Montgomery F. Williams, Pharm.D., BCPS, is Assistant Professor, College of Pharmacy, Belmont University, Nashville, TN. John A. Maloof III, M.D., is Physician, Department of Cardiology, Williamson Medical Center, Franklin, TN.

Abstract

PURPOSE:

A case of acute polyarthritis associated with the use of clopidogrel is reported.

SUMMARY:

A 72-year-old retired Caucasian man arrived at the emergency department with confusion, a temperature of 101 °F, difficulty walking, leukocytosis, and diffuse joint aches. The patient reported decreased oral intake and progressive weakness. Upon questioning, he reported pain in almost all joints. The patient reported no rash, twitching, or focal numbness. Approximately two weeks earlier, the patient underwent a nonemergent percutaneous coronary intervention secondary to coronary artery disease, after which clopidogrel and aspirin were initiated. The patient had no complaints the week after his stent placement. Approximately four days before this hospital admission, the patient reported acute onset of lateral left leg pain. The symptoms progressed in the following days, necessitating admission to the hospital. The patient's symptoms markedly improved with discontinuation of clopidogrel and administration of corticosteroids. Prasugrel was initiated before hospital discharge. The patient reported no arthralgias and continued compliance with prasugrel during follow-up telephone calls by the clinical pharmacist at two and six weeks. Applying the Naranjo et al. probability scale to this case yielded a score of 5, suggesting that clopidogrel was the probable cause of the patient's adverse reaction.

CONCLUSION:

A patient developed acute polyarthritis evidently associated with clopidogrel therapy. Symptoms resolved after prasugrel was substituted for clopidogrel and reappeared after two doses of clopidogrel were taken inadvertently.

PMID:
24939499
DOI:
10.2146/ajhp130518
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center